New Mexico, 2008

Flash Flooding in New Mexico, August 30 to 31, 2008

August 30 to 31, 2008 · NWS EPZ · 4 events in 2 counties and zones

A deep, moist southeasterly flow with embedded upper disturbances produced widespread showers and thunderstorms with heavy rainfall in southern New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$152,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep, moist southeasterly flow with embedded upper disturbances produced widespread showers and thunderstorms with heavy rainfall in southern New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 30, 1:48 PM MST, 6 hours 42 minutes earlier.

Area forecast discussion, Aug 30, 1:48 PM MST, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
248 PM MDT SAT AUG 30 2008

.SYNOPSIS...
VERY MOIST AND UNSTABLE AIR WILL CONTINUE TO FLOW OVER THE
REGION...RESULTING IN NUMEROUS RAIN SHOWERS AND THUNDERSTORMS
OCCURRING FOR THE NEXT COUPLE OF DAYS. SOME OF THE SHOWERS MAY
PRODUCE LOCALLY HEAVY RAINFALL WITH MINOR FLOODING OF LOW LYING
AND POORLY DRAINED AREAS POSSIBLE. DRIER CONDITIONS WILL OCCUR BY
LATE MONDAY AS THE MOISTURE SHIFTS OUT OF THE AREA. ISOLATED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR THE REMAINDER OF
THE WEEK.

&&

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN OCCURRING THROUGH
THE DAY DUE TO CONSIDERABLE MOISTURE FLOWING UP FROM THE GULF OF
MEXICO TOWARD THE REGION. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO FORM THIS AFTERNOON AND EVENING DUE TO EVEN MORE
MOISTURE FLOWING UP AND GREATER LIFT ACROSS THE AREA. NATIONAL
WEATHER SERVICE RADAR ALREADY INDICATES A RAMP UP OF ACTIVITY AT
THIS TIME. PRECIPITABLE WATER VALUES ARE AT 150 PERCENT OF NORMAL
WHICH INDICATES THAT SOME OF THE STORMS MAY PRODUCE HEAVY RAINFALL
BUT NOT ALL OF THEM. RADAR RAINFALL RATES HAVE BEEN LIGHT TO LOW
END MODERATE ACROSS THE FORECAST AREA AND HEAVIER SOUTH OF THE
BORDER. SOME OF THE HEAVIER RAIN WILL MOVE NORTH TONIGHT AND MAY
PRODUCE SOME LOCALIZED MINOR FLOODING ALONG DRAINAGES...ARROYOS AND
POORLY DRAINED LOW LYING AREAS AND ROADS.

ON SUNDAY THE AREA WILL START TO COME UNDER THE INFLUENCE OF A AN
UPPER LEVEL TROUGH MOVING INLAND FROM THE WEST COAST THIS WILL
HAVE THE EFFECT TO CONCENTRATE THE MOISTURE IN A NARROWER PLUME
OVER THE FORECAST AREA WITH SCATTERED TO NUMEROUS SHOWERS POSSIBLE
ONCE AGAIN. THE PROJECTED PROFILE FOR SUNDAY AFTERNOON RAISES THE
POSSIBILITY THAT SOME OF THE STORMS MAY APPROACH SEVERE CRITERIA.
MONDAY WILL ALSO SEE SCATTERED SHOWERS AND THUNDERSTORMS BUT NOT
QUITE AS FREQUENT AS MOISTURE LEVELS BEGIN TO DROP.

BY TUESDAY...A WESTERLY FLOW PATTERN WILL BEGIN TO FLUSH MOISTURE
OUT OF THE REGION AND DIMINISH CHANCES FOR RAIN AND THUNDERSTORMS.
RESIDUAL MOISTURE WILL CONTINUE TO FUEL ISOLATED SHOWERS AND
THUNDERSTORMS THROUGH FRIDAY. MODELS PROJECT A COLD FRONT PUSH
INTO THE REGION LATE TUESDAY NIGHT AND EARLY WEDNESDAY THAT MIGHT
ENHANCE CHANCES FOR THUNDERSTORMS. WILL WAIT SEE HOW THAT DEVELOPS
BEFORE INCREASING POPS FROM THE ISOLATED CATEGORY.

&&

.AVIATION...VALID 31/0000Z-01/0000Z...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD
WILL KEEP MVFR TO IFR CONDITIONS ACROSS THE REGION WITH LOW
CEILINGS. MOUNTAIN TOPS WILL LIKELY BE OBSCURED DUE TO THE LOW
CLOUDS. RAIN SHAFTS MAY ALSO REDUCE VISIBILITIES TO IFR
CONDITIONS. SEE APPROPRIATE TAFS FOR MORE DETAILS.

&&

.FIRE WEATHER...
EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO CONTINUE THROUGH THE
WEEKEND. MODELS SHOW SOME DRYING EARLY NEXT WEEK...BUT NOT ENOUGH TO
TOTALLY REMOVE THE THREAT OF RAIN. HEAVY RAIN AND GUSTY WINDS ARE
THE MAIN THREATS WITH THESE STORMS AND AS SUCH LOCALIZED FLOODING IS
POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 65  82  65  87  67 /  70  50  50  30  20
SIERRA BLANCA TX        58  81  58  83  58 /  60  50  40  30  20
LAS CRUCES              64  81  65  87  65 /  70  50  50  30  20
ALAMOGORDO              61  80  63  83  62 /  60  50  50  30  20
CLOUDCROFT              43  63  45  64  44 /  60  50  50  40  30
TRUTH OR CONSEQUENCES   62  80  63  84  62 /  60  60  40  30  20
SILVER CITY             56  75  57  82  56 /  60  60  40  30  20
DEMING                  62  80  63  88  62 /  60  60  40  30  20
LORDSBURG               62  81  62  89  61 /  50  60  40  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/23
Hazardous weather outlook, Aug 30, 10:40 AM MST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1140 AM MDT SAT AUG 30 2008

NMZ022>025-030>032-TXZ055-056-311745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1140 AM MDT SAT AUG 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS RAIN SHOWERS AND SCATTERED TO NUMEROUS THUNDERSTORMS WILL
OCCUR THIS AFTERNOON AND TONIGHT. LOCALLY HEAVY RAIN MAY OCCUR
OVER SOME LOCATIONS...BUT NOT ALL AREAS. DRAINAGES AND ARROYOS MAY BE
RUNNING FULL IN A SOME AREAS. PONDING OF WATER POSSIBLE IN POORLY
DRAINED AREAS AND ROADWAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAY OCCUR AGAIN
SUNDAY AND SUNDAY NIGHT WITH LOCALLY HEAVY RAINFALL POSSIBLE. RAIN
CHANCES WILL DIMINISH TO ISOLATED TO SCATTERED ON MONDAY. DRIER
CONDITIONS WILL OCCUR TUESDAY THROUGH FRIDAY AS MOISTURE EXITS THE
REGION. RAIN AND THUNDERSTORM CHANCES WILL BE MAINLY ISOLATED IN
THE AFTERNOON AND EVENINGS WITH BEST CHANCE OF MEASURABLE RAINFALL
IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL
LAW ENFORCEMENT.

GNL

The radar

The El Paso radar (KEPZ), 124 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Sierra

When
August 30, 8:30 PM MST to 9:30 PM MST
Where
Sierra County, 4.61 mi ENE of Lake Vly to 2.3 mi NE of Lake Vly
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.754, -107.511

This spotter was returning from a long drive from Albuquerque and was only about a mile from her ranch house. But a flooded arroyo with raging water two feet deep over Highway 27 convinced her to turn around --- and she did not drown. Back-tracking meant an extra 40 miles of driving, but the extra gas was worth the spared life.

Flash Flood, Grant

When
August 31, 10:50 AM MST to 12:15 PM MST
Where
Grant County, 0.78 mi WNW of Central to 1.11 mi S of Central
Cause
Heavy Rain
Property damage
$2,000
Reported by
Newspaper
Coordinates
32.773, -108.163

Water from Santa Clara Creek was flowing with a depth of 3 feet over a main road in Santa Clara.

Flash Flood, Sierra

When
August 31, 5:50 PM MST to 9:00 PM MST
Where
Sierra County, 1.66 mi S of Las Palomas to 6.82 mi ESE of Las Palomas
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
33.046, -107.297

Cuchillo Creek overflowed, closing nearby roads as well as Highway 187 near Las Palomas. Levees were washed out and at least one home was heavily damaged.

Flash Flood, Sierra

When
August 31, 7:44 PM MST to 9:30 PM MST
Where
Sierra County, 1.35 mi E of Arrey to 0.55 mi NE of Arrey
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.852, -107.307

Water covered Highway 187 north of Arrey at several low water crossings.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134148, 134160, 134172, 134174.